Alert archive / Kansas / Red Flag Warnings in 2014
Red Flag Warning 6, NWS Goodland, KS
NWS Goodland, KS issued this red flag warning at Mar 9, 2014, 3:34 PM CDT for 6 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 9, 2014, 3:34 PM CDT (20:34 UTC)
- Expired
- Mar 9, 2014, 7:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, KS, Decatur County, KS, Graham County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE
The radar
The Goodland radar (KGLD), 96 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.6 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2283 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
405 WWUS83 KGLD 092034 RFWGLD URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 234 PM MDT SUN MAR 9 2014 KSZ001>004-015-016-NEZ079>081-100000- /O.NEW.KGLD.FW.W.0006.140309T2034Z-140310T0000Z/ CHEYENNE KS-RAWLINS-DECATUR-NORTON-SHERIDAN-GRAHAM-DUNDY- HITCHCOCK-RED WILLOW- 234 PM MDT SUN MAR 9 2014 /334 PM CDT SUN MAR 9 2014/ ...RED FLAG WARNING IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...002...003...004...015...016...079...080 AND 081... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS EVENING. * AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 001 CHEYENNE KS... FIRE WEATHER ZONE 002 RAWLINS...FIRE WEATHER ZONE 003 DECATUR... FIRE WEATHER ZONE 004 NORTON...FIRE WEATHER ZONE 015 SHERIDAN AND FIRE WEATHER ZONE 016 GRAHAM. IN NEBRASKA... FIRE WEATHER ZONE 079 DUNDY...FIRE WEATHER ZONE 080 HITCHCOCK AND FIRE WEATHER ZONE 081 RED WILLOW. * WINDS...SOUTHWEST 10 TO 15 MPH WITH GUSTS UP TO 25 MPH. * RELATIVE HUMIDITY...AS LOW AS 8 PERCENT. * IMPACTS...ANY FIRES THAT ARE STARTED WILL RAPIDLY BECOME OUT OF CONTROL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
1 follow-up statement
239 WWUS83 KGLD 100003 RFWGLD URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 603 PM MDT SUN MAR 9 2014 ...CRITICAL FIRE WEATHER CONDITIONS HAVE DIMINISHED... .WINDS HAVE DIMINISHED THIS EVENING ACROSS THE TRI-STATE AREA. GUSTS TO 25 MPH ARE NO LONGER EXPECTED. RELATIVE HUMIDITIES SHOULD CONTINUE TO RECOVER THIS EVENING AS THE ATMOSPHERE COOLS. AS A RESULT OF THE WEAKENING WINDS AND INCREASING RELATIVE HUMIDITY...THE RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE ON TIME. KSZ001>004-015-016-NEZ079>081-100115- /O.EXP.KGLD.FW.W.0006.000000T0000Z-140310T0000Z/ CHEYENNE KS-RAWLINS-DECATUR-NORTON-SHERIDAN-GRAHAM-DUNDY- HITCHCOCK-RED WILLOW- 603 PM MDT SUN MAR 9 2014 /703 PM CDT SUN MAR 9 2014/ ...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...002...003...004...015... 016...079...080 AND 081... CONDITIONS ARE NO LONGER EXPECTED TO MEET RED FLAG WARNING CRITERIA SO THE RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE. $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Mar 9, 3:24 PM CDT, 10 minutes earlier.
Area forecast discussion, Mar 9, 3:24 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 224 PM MDT SUN MAR 9 2014 .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 129 PM MDT SUN MAR 9 2014 LATEST VISIBLE SATELLITE SHOWED CLEAR SKIES ACROSS THE HIGH PLAINS WITH SOME CIRRUS MOVING INTO NORTHERN COLORADO FROM THE NORTHWEST. UPPER AIR ANALYSIS DEPICTED THE UPPER LEVEL RIDGE AXIS MOVING SOUTH OVER SOUTHERN KANSAS. AT THE SURFACE A TROUGH OF LOW PRESSURE WAS LOCATED OVER SOUTHERN NEBRASKA NEAR THE STATE LINE...STRETCHING INTO EASTERN COLORADO. WESTERLY WINDS HAVE BEEN BRINGING VERY LOW DEW POINTS INTO THE AREA THIS AFTERNOON. THE STRONGER WINDS HAVE BEEN MAINLY SOUTH OF I-70 SO FAR WHERE THE SURFACE PRESSURE GRADIENT IS TIGHTER. THANKFULLY RELATIVE HUMIDITIES SOUTH OF I-70 HAVE BEEN HIGHER THAN TO THE NORTH. HOWEVER NEAR CRITICAL FIRE WEATHER CONDITIONS WILL EXIST THIS AFTERNOON FOR AREAS EAST OF A BENKELMAN TO COLBY LINE AND NORTH OF I-70 WHERE THE GUSTY WINDS WILL COINCIDE WITH THE LOW RELATIVE HUMIDITY. FOR FURTHER INFORMATION SEE FIRE WEATHER SECTION BELOW. BY EARLY EVENING THE WINDS WILL BECOME LIGHT AS THE COOLER TEMPERATURES PREVENT THE STRONGER WINDS ABOVE THE SURFACE FROM MIXING DOWN. LOWS WILL BE WARMER THAN LAST NIGHT THANKS TO THE UNSEASONABLY WARM AIR MASS OVER THE AREA. THE UPPER LEVEL RIDGE WILL CONTINUE TO MOVE SOUTH OUT OF THE AREA. MONDAY UNSEASONABLY WARM TEMPERATURES WILL CONTINUE AS THE BULK OF THE JET STREAM REMAINS NORTH OF THE AREA ALLOWING THE WARMER AIR TO REMAIN. HIGHS SHOULD BE VERY SIMILAR TO TODAY...POSSIBLY A FEW DEGREES WARMER SINCE WINDS WILL BE FROM THE SOUTHWEST IN THE AFTERNOON. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 223 PM MDT SUN MAR 9 2014 A BROAD RIDGE WILL BE OVER THE CENTRAL PLAINS MONDAY NIGHT AHEAD OF AN UPPER TROUGH THAT WILL MOVE EAST OF THE ROCKIES TUESDAY. THE TROUGH MOVES QUICKLY EAST THROUGH THE CENTRAL PLAINS LATE TUESDAY NIGHT FOLLOWED BY NORTHERLY FLOW THROUGH WEDNESDAY. A SURFACE LOW OVER NORTHWEST KANSAS MONDAY NIGHT WILL MOVE EAST TUESDAY. A COLD FRONT WILL MOVE INTO NORTHWEST KANSAS TUESDAY AFTERNOON. HIGH PRESSURE WILL MOVE IN BEHIND THE FRONT TUESDAY NIGHT AND WEDNESDAY. SUBSIDENCE WILL KEEP DRY CONDITIONS ONGOING MONDAY NIGHT. DYNAMICS AND MOISTURE LOOK FAVORABLE FOR RAIN AND SNOW TUESDAY MORNING IN THE FAR NORTHWEST FA SPREADING EAST INTO THE REST OF THE FA TUESDAY AFTERNOON. FORECAST SOUNDINGS INDICATE A CHANGE OVER TO SNOW IN THE NORTHWEST FA BY TUESDAY AFTERNOON. FORECAST SOUNDINGS INDICATE RAIN AND SNOW WILL BECOME ALL SNOW TUESDAY EVENING BUT BY EVENING PRECIPITATIONS CHANCES START DECREASING. SNOW SHOULD COME TO AN END BY 06Z WEDNESDAY WITH SUBSIDENCE FOLLOWING ON WEDNESDAY. TOTAL SNOWFALL WILL BE LIGHT WITH LESS THAN AN INCH TOTAL ACCUMULATION MAINLY ACROSS THE WESTERN FA. WINDS WILL GET CLOSE TO ADVISORY CRITERIA TUESDAY AFTERNOON SO THIS WILL NEED TO BE WATCHED. MIN TEMPERATURES MONDAY NIGHT WILL BE IN THE UPPER 30S. MIN TEMPERATURES TUESDAY NIGHT WILL DROP TO THE LOWER TO MID 20S. MAX TEMPERATURES TUESDAY WILL BE LIMITED BY THE FRONT MOVING INTO THE FA BY AFTERNOON. TEMPERATURES WILL RISE TO THE LOWER TO MID 40S WITH SOME TEMPERATURES IN THE UPPER 40S IN THE SOUTHEAST ZONES. MAX TEMPERATURES WEDNESDAY WILL RISE TO AROUND 50. IN THE EXTENDED...(WEDNESDAY NIGHT THROUGH SUNDAY)...NORTHWEST FLOW CONTINUES THROUGH THIS PART OF THE FORECAST. THERE IS A TROUGH THAT MOVES SOUTHEAST ACROSS THE CENTRAL ROCKIES THURSDAY NIGHT BUT DYNAMICS AND MOISTURE ARE TOO FAR AWAY TO THE WEST TO MAKE ANY IMPACT ON THE FA. ANOTHER TROUGH MOVES ACROSS THE CENTRAL PLAINS SATURDAY NIGHT. MOISTURE IS LIMITED WITH THIS FEATURE SO WILL GO WITH SLIGHT CHANCE POPS OVER THE EASTERN ZONES. OTHERWISE SUBSIDENCE AND LACK OF MOISTURE WILL BRING DRY CONDITIONS TO THE FA. MAX TEMPERATURES WILL RANGE FROM THE MID 50S TO AROUND 60. MIN TEMPERATURES WILL VARY FROM THE UPPER 20S TO THE LOWER 30S. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1127 AM MDT SUN MAR 9 2014 VFR CONDITIONS FORECAST FOR THE 18Z TAFS. PERIODS OF BREEZY TO GUSTY WINDS CAN BE EXPECTED THIS AFTERNOON AS TEMPERATURES CONTINUE TO WARM. BY LATE AFTERNOON WINDS WILL BECOME LIGHT. LATE TONIGHT THROUGH MONDAY MORNING THE WINDS WILL GRADUALLY TURN TOWARD THE NORTHWEST BEHIND THE SURFACE TROUGH OF LOW PRESSURE THAT WILL MOVE THROUGH THIS EVENING. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JTL LONG TERM...FS AVIATION...JTL
Hazardous weather outlook, Mar 9, 5:00 AM CDT, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 400 AM MDT SUN MAR 9 2014 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 400 AM MDT SUN MAR 9 2014 /500 AM CDT SUN MAR 9 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A STRONG COLD FRONT WILL MOVE ACROSS THE AREA TUESDAY. NORTH WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH ARE CURRENTLY EXPECTED BUT THERE IS A CHANCE THAT THEY COULD BE EVEN STRONGER. LIGHT RAIN WILL MOVE SOUTH ACROSS THE AREA DURING THE DAY WITH A MIX OR CHANGEOVER TO SNOW ACROSS FAR EASTERN COLORADO DURING THE AFTERNOON AS COLDER AIR MOVES IN. A CONTINUED CHANGEOVER TO SNOW IS EXPECTED FOR THE REST OF THE AREA DURING THE EVENING. ACCUMULATIONS ARE CURRENTLY EXPECTED TO BE LIGHT...UNDER ONE HALF INCH. THERE IS A CHANCE THAT ANY RAIN SNOW MIX OR CHANGEOVER TO SNOW ALONG WITH THE STRONG WINDS COULD PRODUCE REDUCED VISIBILITIES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
Nearby
Red Flag Warnings in Kansas, 2014Red Flag Warnings in Nebraska, 2014Every red flag warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.